Alert archive / Louisiana / Flash Flood Warnings in 2018

Flash Flood Warning 19, NWS New Orleans, LA

December 28, 2018Saint Charles Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at Dec 28, 2018, 1:33 AM CST for Saint Charles Parish, Louisiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 28, 2018, 1:33 AM CST (07:33 UTC)
Expired
Dec 28, 2018, 4:30 AM CST
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

County Saint Charles Parish, LA

What was reported inside it

TimeReportWhereRemark
Dec 28, 3:30 AM CSTFLASH FLOODNorco, LAPRELIMINARY COUNT OF 15 HOMES WITH WATER IN THEM IN NORCO, HAHNVILLE AND DESTREHAN, POSSIBLY MORE. NUMEROUS VEHICLES FLOODED. WILL ASSESS FURTHER AFTER DAYBREAK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 117 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 7.6 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2018-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2018-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 365 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1187 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
480 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
365 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
2.5
Supercell composite
14.9

Open this sounding in Storm Lab

The text

As transmitted.

139 
WGUS54 KLIX 280733
FFWLIX
LAC089-281030-
/O.NEW.KLIX.FF.W.0019.181228T0733Z-181228T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
133 AM CST FRI DEC 28 2018

The National Weather Service in New Orleans has issued a

* Flash Flood Warning for...
  Northwestern St. Charles Parish in southeastern Louisiana...

* Until 430 AM CST.

* At 132 AM CST, emergency management reported heavy rain across the
  warned area. More than 7 inches of rain have fallen.
  Flash flooding is already occurring with some reports of water 
  entering homes near Norco.

* Some locations that will experience flooding include...
  Hahnville, Laplace, Norco, Paradis, Des Allemands, Montz, Luling,
  Boutte, Bayou Gauche, Destrehan, Taft, New Sarpy, St. Rose, Ama and
  Killona.

Additional rainfall amounts of 3 to 4 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 2990 9054 3005 9044 3008 9040 3006 9037
      3006 9034 3003 9028 2997 9028 2979 9043

$$

24/RR
2 follow-up statements
080 
WGUS74 KLIX 280859
FFSLIX

Flash Flood Statement
National Weather Service New Orleans LA
259 AM CST FRI DEC 28 2018

LAC089-281030-
/O.CON.KLIX.FF.W.0019.000000T0000Z-181228T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Charles LA-
259 AM CST FRI DEC 28 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM CST FOR
NORTHWESTERN ST. CHARLES PARISH...

At 256 AM CST, emergency management reported heavy rain in western 
half of St. Charles Parish. 4 to 8 inches of rain have fallen based 
on radar estimates. Flash flooding is occurring. 

Some locations that will experience flooding include...
Hahnville, Laplace, Norco, Paradis, Des Allemands, Montz, Luling,
Boutte, Bayou Gauche, Destrehan, Taft, New Sarpy, St. Rose, Ama and
Killona.

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 2990 9054 3005 9044 3008 9040 3006 9037
      3006 9034 3003 9028 2997 9028 2979 9043

$$

24/RR
757 
WGUS74 KLIX 281028
FFSLIX

Flash Flood Statement
National Weather Service New Orleans LA
428 AM CST FRI DEC 28 2018

LAC089-281037-
/O.EXP.KLIX.FF.W.0019.000000T0000Z-181228T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Charles LA-
428 AM CST FRI DEC 28 2018

...THE FLASH FLOOD WARNING FOR NORTHWESTERN ST. CHARLES PARISH WILL
EXPIRE AT 430 AM CST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

A Flash Flood Watch remains in effect through noon CST for the 
potential of additional rainfall this morning. 

LAT...LON 2990 9054 3005 9044 3008 9040 3006 9037
      3006 9034 3003 9028 2997 9028 2979 9043

$$

24/RR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Dec 27, 7:40 PM CST, 5 hours 53 minutes earlier.

Area forecast discussion, Dec 27, 7:40 PM CST, 5 hours 53 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
740 PM CST Thu Dec 27 2018

.SOUNDING DISCUSSION...
This evening's sounding was successful and had no issues noted.
The column is extremely moist with PW is at 1.90 inch which blew
the max moving average and daily max out of the water. This is
allowing current convection to be efficient rain producers. A
prominent dry slot is present right above 500mb but otherwise
most of the column is at least somewhat saturated. There is a
moderate amount of CAPE and fairly potent shear in both sfc- 1km
and sfc- 3km. Storm relative helicity is also high at just below
400 m2/s2. Despite the decent to favorable environment parameters,
lack of decent forcing seems to have kept any severe storms from
sparking up. -BL

&&

.PREV DISCUSSION... /issued 424 PM CST Thu Dec 27 2018/

SHORT TERM (Tonight through Sunday)...

..LOCALIZED FLASH FLOODING IS EXPECTED TO CONTINUE INTO TONIGHT
WHILE SEVERE THUNDERSTORM THREAT SUBSIDES LATE THIS AFTERNOON...

Very heavy and in some cases excessive rainfall capable of
producing localized flash flooding will continue in portions of
east central and southeast Louisiana and possibly portions of
south central and southeast Mississippi the remainder of this
afternoon into tonight. Greater than 3 to 4 inches of rainfall
has already occurred this afternoon in areas from in and around
Baton Rouge northeastward to south of McComb, and thunderstorms
and heavy rainfall continued to train through those areas.
Last few forecast updates and WPC QPF forecasts have continue to
bump up the precipitation amounts during the period through Friday
morning as the slow moving cold front will continue to encounter
copious amounts of moisture, upper level divergence and resultant
large scale lifting. Regarding the Flash Flood Watch, will leave
in place as is through 6 am Friday. Some heavier areal average
rainfall amounts of up to one inch are expected in some
southeastern coastal areas Friday morning, so if the boundary
hangs up and the training pattern looks to continue then some
areas might need to see the Flash Flood Watch extended.

Regarding the severe weather potential, despite the upper level
divergence the large-scale forcing for ascent has been lifting
well north of the central Gulf coast region as the center of the
low moves northeast. This should limit the potential for severe
thunderstorms the remainder of this afternoon and evening.

Rainfall is expected to diminish from the northwest later tonight
into Friday as the cold front pushes southeast. This should leave
any lingering showers confined to mostly immediate coastal areas
by late Friday morning or afternoon and continuing into Friday
night. The re-energizing of the Desert Southwest upper trough will
push the northeast to southwest oriented axis southeastward again
with backing winds aloft expected over the western to central Gulf
coast. This will set up a classic over-running pattern with rain
and convection developing back inland across the forecast area
through the day on Saturday and waves of activity should impact
the area into Sunday. While rain chances will be elevated, there
will likely be areas that experience substantial dry hours.
Temperatures will be quite variable depending on what side of the
front you are on and how strong the cold air advection is. Even
with the front pushing towards the coast late tonight and Friday
morning, it should remain mild with above normal temperatures on
Friday, but then trending cooler over the more inland areas on
Saturday before recovering back to mild to warm highs again on
Sunday.

LONG TERM (Monday through Thursday)...

The models are in decent agreement with the larger scale pattern
through about Tuesday then diverge in the middle to latter part of
the week. One potent shortwave trough and associated surface low
and moderate to strong cold front will move through Monday
afternoon and evening with another round of showers and some
thunderstorms. Much cooler air is then expected to move into the
region Tuesday into Wednesday with a cold rain possible on
Wednesday as a weak Gulf low moves along a stalled front over the
north Gulf. 22/TD

AVIATION...

Fairly widespread IFR to low MVFR conditions will prevail through
Friday with a greater hazard and lower conditions expected to
continue with stronger TSRA that impact the terminals. Some low
level wind shear may continue at some airports through this
evening due to stronger south to southwest winds just above the
surface. 22/TD

MARINE...

Synoptic scale pressure gradient will maintain strong onshore
winds well in advance of the cold front, but will collapse to
lighter levels closer to the front as it approaches. The cold
front will slow down and stall near the coast Friday into
Saturday. This may result in some sea fog formation at times
though ongoing intermittent rain may disrupt fog developments.
Onshore flow regime to linger through Monday before a better surge
advances into the gulf Monday night. Small Craft Advisory are
conditions likely to return for much by late Tuesday night into
Wednesday as a weak low pressure system moves east across the
north Gulf and colder air is drawn south. 22/TD

DECISION SUPPORT...

DSS code: Orange.
Deployed: None.
Activation: None.
Activities: Slight to Moderate Risk of Excessive Rainfall and
            River Flooding.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or high
         visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support for slight risk severe or
         excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
         HazMat or other large episodes.
Red    = Full engagement for Moderate to high risk of severe and/or
         excessive rainfall, or direct tropical threats; Events of
         National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  58  67  49  55 /  90  20  20  60
BTR  58  67  52  58 /  90  20  30  70
ASD  64  69  56  62 / 100  60  30  60
MSY  62  67  58  62 / 100  60  30  60
GPT  65  69  56  62 / 100  80  40  50
PQL  66  71  58  64 / 100  80  40  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch until 6 AM CST Friday for LAZ034>037-039-040-
     046>050-056>072.

GM...Small Craft Advisory until 6 AM CST Friday for GMZ530-532-534-
     536-538-550-552-555-557-570-572-575-577.

MS...Flash Flood Watch until 6 AM CST Friday for MSZ068>071-077-
     080>082.

GM...Small Craft Advisory until 6 AM CST Friday for GMZ532-534-536-
     538-550-552-555-557-570-572-575-577.

&&
Hazardous weather outlook, Dec 27, 4:52 PM CST, 8 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
452 PM CST Thu Dec 27 2018

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-281100-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
452 PM CST Thu Dec 27 2018

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Tonight

Flash Flood Watch remains in effect through 6am Friday morning.
Widespread 2 to 5 inches of rain have already fallen and an
additional 2 to 4 inches with locally higher amounts are still
possible through tonight.

There remains a Marginal to Slight Risk of severe weather. One or
two short lived tornadoes and wind gusts up to 60 mph are
possible with any severe thunderstorm.

Small Craft Advisories are in effect through tonight for the
coastal waters.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Small Craft Advisory will remain in effect until mid-morning
Friday. Small Craft Advisory conditions may occur again next
Tuesday.

Thunderstorms are possible next Monday night into Tuesday morning
along and ahead of a strong cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon through tonight
for severe thunderstorm and heavy rain potential. Report any
observed severe weather damage or flooding promptly to the NWS
office in Slidell, Louisiana.

In the hours before

Local storm report, Dec 27, 8:12 PM CST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
812 PM CST THU DEC 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      7 ESE DEXTER            31.04N 89.88W
12/27/2018                   WALTHALL           MS   EMERGENCY MNGR

            HIGHWAY 48 CLOSED IN WALTHALL COUNTY EAST OF DEXTER.ONE
            HIGH WATER RESCUE ALONG HIGHWAY 48.

&&

LIX
Local storm report, Dec 27, 10:01 PM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1001 PM CST THU DEC 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     FLASH FLOOD      8 ESE DEXTER            31.03N 89.87W
12/27/2018                   WALTHALL           MS   EMERGENCY MNGR

            OLD SANDY HOOK RD AND WATER TANK RD CLOSED DUE TO HIGH
            WATER.

&&

LIX
Special weather statement, Dec 27, 11:39 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1139 PM CST THU DEC 27 2018

LAZ039-040-MSZ077-280615-
Washington-St. Tammany-Pearl River-
1139 PM CST THU DEC 27 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. TAMMANY...
SOUTHEASTERN WASHINGTON PARISHES IN SOUTHEASTERN LOUISIANA AND WEST
CENTRAL PEARL RIVER COUNTIES...

At 1139 PM CST, a strong thunderstorm was located over Madisonville,
or near Covington, moving northeast at 55 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Bogalusa, Covington, Abita Springs, Madisonville, Sun, Bush and
Crossroads.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3085 8987 3068 8963 3033 9004 3037 9010
      3037 9015 3039 9019 3038 9023 3039 9024
      3042 9024
TIME...MOT...LOC 0539Z 221DEG 47KT 3040 9013

24/RR
Special weather statement, Dec 27, 11:42 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1142 PM CST THU DEC 27 2018

LAZ039-040-MSZ077-280615-
Washington-St. Tammany-Pearl River-
1142 PM CST THU DEC 27 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. TAMMANY...
SOUTHEASTERN WASHINGTON PARISHES IN SOUTHEASTERN LOUISIANA AND
SOUTHWESTERN PEARL RIVER COUNTIES...

At 1142 PM CST, a strong thunderstorm was located near Madisonville,
or near Covington, moving northeast at 45 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Picayune, Covington, Abita Springs, Madisonville, Sun, Bush and
Lacombe.

LAT...LON 3057 8958 3031 9000 3032 9003 3035 9006
      3037 9010 3037 9012 3038 9018 3041 9021
      3077 8979
TIME...MOT...LOC 0542Z 230DEG 41KT 3040 9008

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 7:48 PM CSTRiver Flood WarningLIXEast Baton Rouge, Livingston61 hr
Dec 27, 7:48 PM CSTRiver Flood WarningLIXEast Baton Rouge4 days
Dec 27, 7:54 PM CSTRiver Flood WarningLIXSaint Helena36 hr
Dec 27, 7:54 PM CSTRiver Flood WarningLIXLivingston3 days
Dec 27, 7:54 PM CSTRiver Flood WarningLIXSaint Helena42 hr
Dec 27, 8:17 PM CSTRiver Flood WarningLIXSaint Tammany51 hr
Dec 27, 8:52 PM CSTRiver Flood WarningLIXWashington57 hr
Dec 27, 8:52 PM CSTRiver Flood WarningLIXSaint Tammany12 days
Dec 27, 9:30 PM CSTFlash Flood Warning EmergencyLIXWashington3 hr
Dec 27, 10:31 PM CSTSmall Craft Advisory for Hazardous SeasLIX7 hr
Dec 27, 11:22 PM CSTSpecial Marine WarningLIX23 min
Dec 27, 11:25 PM CSTAreal Flood AdvisoryLIXLafourche, Saint Charles, Saint James, Saint John the Baptist, Terrebonne3 hr
Dec 27, 11:39 PM CSTSpecial Weather StatementLIXSaint Tammany36 min
Dec 27, 11:42 PM CSTSpecial Weather StatementLIXSaint Tammany33 min
Dec 27, 11:51 PM CSTSpecial Marine WarningLIX24 min
Dec 28, 12:32 AM CSTSpecial Marine WarningLIX58 min
Dec 28, 12:42 AM CSTFlash Flood WarningLIXSaint Tammany, Washington3 hr
Dec 28, 2:11 AM CSTAreal Flood AdvisoryLIXLafourche, Saint Charles, Saint John the Baptist, Terrebonne2 hr
Dec 28, 3:21 AM CSTSpecial Weather StatementLIXOrleans39 min
Dec 28, 4:20 AM CSTSpecial Marine WarningLIX85 min
Dec 28, 4:22 AM CSTSpecial Weather StatementLIXPlaquemines53 min
Dec 28, 5:37 AM CSTSpecial Marine WarningLIX113 min
Dec 28, 5:41 AM CSTAreal Flood AdvisoryLIXPlaquemines3 hr
Dec 28, 10:08 AM CSTSpecial Marine WarningLIX52 min
Dec 28, 3:19 PM CSTSmall Craft Advisory for Hazardous SeasLIX7 hr

Nearby

Flash Flood Warnings in Louisiana, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.